Tennessee, 2008Damaging Winds in Tennessee, January 10, 2008
January 10, 2008 · NWS MRX · 16 events in 13 counties and zones
Amplified upper trough with deep surface low pressure system and occluded front moved through the region creating widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Amplified upper trough with deep surface low pressure system and occluded front moved through the region creating widespread wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 10, 2:06 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Jan 10, 2:06 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST THU JAN 10 2008
.SHORT TERM (TONIGHT AND FRIDAY)...
AT 21Z...WARM FRONT WAS STILL TRYING TO PUSH INTO THE SOUTHERN
SECTIONS OF THE FORECAST AREA. STILL FEEL STRONG LOW LEVEL JET OF
50KTS+ WILL PULL BOUNDARY NORTH. LATEST NAM SHOWS FRONT PULLING
NORTH ACROSS MOST OF TENNESSEE THIS EVENING. A LINE OF STRONG TO
SEVERE STORMS HAVE DEVELOPED ACROSS MIDDLE TENNESSEE AND ALABAMA.
MODELS SHOW STRONG UPPER DYNAMICS MOVING OVER THE REGION LATE TODAY AND
THIS EVENING AS RIGHT ENTRANCE REGION OF A 130KT JET MOVES OVER THE EASTERN
TENNESSEE VALLEY. ALSO...PRE-FRONTAL TROUGH WILL MOVE THROUGH THIS
EVENING AS WELL. STRONG LOW LEVEL SHEAR-HELICITY ANTICIPATED THIS
AFTERNOON AND EVENING...BUT POTENTIAL BOUYANCY MARGINAL WITH CAPES
OF 300-700J/KG ANTICIPATED. GIVEN THE EXPECTED STRONG UPPER DYNAMICS...STILL
EXPECT THE POTENTIAL OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT
BEING CONVECTIVE DOWNDRAFTS TAPPING LOW LEVEL JET TO PRODUCE
DAMAGING WINDS. ALSO...GIVEN WBZ OF AROUND 10KFT...LARGE HAIL WILL
BE POSSIBLE. FINALLY...CAN NOT RULE OUT AN ISOLATED TORNADO GIVEN
THE LOW LEVEL SHEAR...ESPECIALLY OVER THE WESTERN AND SOUTHERN
AREAS.
FAILY DECENT RAINS ARE ANTICIPATED WITH MOST AREAS RECEIVING
BETWEEN ONE-HALF AND ONE INCH...BUT UP TO 2 INCHES ARE POSSIBLE
OVER THE SOUTHERN SECTIONS. BESIDES THE STORMS...TIGHTENING
PRESSURE GRADIENTS WITH 850MB WIND OF 50-60KTS WILL PRODUCE WINDY
CONDITIONS OVERNIGHT.
FOR FRIDAY...FRONT IS EAST OF THE FORECAST AREA WITH PRECIPITATION
ENDING BY MID-MORNING OVER THE NORTHEAST.
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...GENERALLY TRANQUIL
WEATHER WILL RETURN FOR THE EARLY PART OF THE WEEKEND PER MODEL AND
ENSEMBLE CONSENSUS. A SERIES OF WEAK NORTHERN STREAM SHORT WAVES
WILL BRING A RETURN TO SOMEWHAT UNSETTLED WEATHER FOR MUCH OF THE
BALANCE OF THE LONG TERM PERIOD. MODELS/ENSEMBLES ARE IN RELATIVELY
GOOD AGREEMENT WITH THIS PATTERN UNTIL LATE IN THE PERIOD WHEN GFS
AND ECMWF DEPICTS ANOTHER SYSTEM APPROACHING THE SOUTHERN
APPALACHIAN REGION ON THURSDAY. HOWEVER...CANADIAN ENSEMBLES DO NOT
SUPPORT THIS FEATURE. HAVE INTRODUCED SLIGHT CHANCE POPS ON
THURSDAY...BUT CONFIDENCE NOT HIGH WITH THIS UNCERTAINTY.
OVERALL...DID NOT MAKE ANY SIGNIFICANT CHANGES TO PRECEDING
GRIDS/FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 44 52 35 56 35 / 100 0 0 0 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 46 49 35 55 35 / 100 10 0 0 20
OAK RIDGE, TN 44 51 35 52 34 / 100 10 0 0 20
TRI CITIES AIRPORT, TN 45 54 30 51 30 / 100 20 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...GRAINGER...HAMBLEN...HAMILTON...JEFFERSON...
JOHNSON...KNOX...LOUDON...MARION...MCMINN...MEIGS...
MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST COCKE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...UNICOI...UNION...WEST POLK.
VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DH/LCMHazardous weather outlook, Jan 10, 1:00 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EST THU JAN 10 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EST THU JAN 10 2008 /100 PM CST THU JAN 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING FOR
THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA TODAY AND
TONIGHT. STRONG GUSTY WINDS AHEAD OF THE SYSTEM ARE
EXPECTED...ESPECIALLY IN THE HIGHER ELEVATIONS. STRONG TO SEVERE
THUNDERSTORMS ARE ALSO EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS...AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON THIS AFTERNOON AND
EVENING FOR THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
In the hours before
Special weather statement, Jan 10, 12:44 PM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 PM EST THU JAN 10 2008
TNZ012>014-035>040-067>071-073-081>086-098>101-102200-
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-GRAINGER-
HAMBLEN-NORTHWEST COCKE-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
NORTH SEVIER-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE...
MORRISTOWN...NEWPORT...KINGSTON...LENOIR CITY...KNOXVILLE...
DANDRIDGE...MARYVILLE...SEVIERVILLE...DUNLAP...PIKEVILLE...
DAYTON...DECATUR...ATHENS...MADISONVILLE...JASPER...CHATTANOOGA...
CLEVELAND...BENTON
144 PM EST THU JAN 10 2008 /1244 PM CST THU JAN 10 2008/
...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...
A WARM FRONT WILL MOVE NORTH ACROSS EAST TENNESSEE ALLOWING WARM...
MOIST...AND UNSTABLE AIR TO PULL INTO THE REGION BY THIS EVENING. A
COLD FRONT WILL PULL EAST ACROSS THE SOUTHERN APPALACHIANS
OVERNIGHT. WINDS ABOVE THE SURFACE WILL BE QUITE STRONG...CREATING
WIND SHEAR. WARM MOIST AIR NEAR THE SURFACE WILL ALSO CREATE
UNSTABLE CONDITIONS. THE WIND SHEAR AND INSTABILITY WILL COMBINE TO
GENERATE STRONG TO POSSIBLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE TENNESSEE VALLEY AND CUMBERLAND PLATEAU.
THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCATIONS WITH THE BEST
CHANCES OF SEVERE WEATHER WILL BE IN THE SOUTHERN CUMBERLAND
PLATEAU AND THE SOUTHERN TENNESSEE VALLEY...INCLUDING THE
CHATTANOOGA AREA.
RESIDENTS ACROSS THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE
VALLEY NEED TO STAY ABREAST OF THE LATEST STATEMENTS FROM THE
NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
DH
Thunderstorm Wind, Marion
- When
- January 10, 5:42 PM CST
- Where
- Marion County, 1.38 mi S of Hicks Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -85.470
A few trees were reported down three miles east of Whitwell.
Thunderstorm Wind, Campbell
- When
- January 10, 6:55 PM EST
- Where
- Campbell County, 0.56 mi W of Fordtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.370, -84.130
Numerous trees were reported down across the county.
Thunderstorm Wind, Claiborne
- When
- January 10, 7:02 PM EST
- Where
- Claiborne County, Clairfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.550, -83.950
Several trees and large limbs were reported down near clairfield.
Thunderstorm Wind, Claiborne
- When
- January 10, 7:20 PM EST
- Where
- Claiborne County, 0.55 mi W of Tiprell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.570, -83.660
A few trees were reported down one mile southwest of Harrogate.
Thunderstorm Wind, McMinn
- When
- January 10, 8:15 PM EST
- Where
- McMinn County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -84.600
Several trees were reported down in Athens.
Thunderstorm Wind, Monroe
- When
- January 10, 8:40 PM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.360
A few trees were reported down in Madisonville.
Thunderstorm Wind, Loudon
- When
- January 10, 8:55 PM EST
- Where
- Loudon County, 0.56 mi W of Jena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.650, -84.180
One tree was reported down in Greenback.
Thunderstorm Wind, Loudon
- When
- January 10, 8:55 PM EST
- Where
- Loudon County, 1.12 mi W of Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.680, -84.420
One tree was reported down on Foshee road near Philadelphia.
Thunderstorm Wind, Sevier
- When
- January 10, 9:00 PM EST
- Where
- Sevier County, 2.36 mi SSE of Boyds Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.890, -83.650
A few trees were reported down four miles west of Sevierville.
Thunderstorm Wind, Hawkins
- When
- January 10, 9:10 PM EST
- Where
- Hawkins County, 0.89 mi NW of Rogersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 36.410, -83.010
One tree was reported down in Rogersville.
Thunderstorm Wind, Cocke
- When
- January 10, 9:15 PM EST
- Where
- Cocke County, 1.81 mi ENE of Oldtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.990, -83.140
One 4 foot diameter tree and powerlines were reported down on Clear Creek Road.
Thunderstorm Wind, Hawkins
- When
- January 10, 9:15 PM EST
- Where
- Hawkins County, 0.56 mi E of Christian Bend
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.470, -82.770
One tree was reported down on Christians Bend Road.
Thunderstorm Wind, Greene
- When
- January 10, 9:20 PM EST
- Where
- Greene County, 0.56 mi E of Greeneville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.170, -82.820
Two trees and several powerlines were reported down in Greeneville.
Thunderstorm Wind, Hancock
- When
- January 10, 9:20 PM EST
- Where
- Hancock County, 0.89 mi NE of Sneedville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 36.540, -83.210
A few trees and powerlines were reported down countywide.
Thunderstorm Wind, Union
- When
- January 10, 9:20 PM EST
- Where
- Union County, 0.89 mi NW of Luttrell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.210, -83.740
Several trees were reported down near Luttrell.
Thunderstorm Wind, Jefferson
- When
- January 10, 9:25 PM EST
- Where
- Jefferson County, Dandridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.020, -83.420
Several trees were reported down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, January 10, 200818 injured · $20 million · EF3 · 60 events
- Tornadoes and Hail in Alabama, January 10 to 11, 20081 injured · $838,000 · EF3 · 19 events
- Tornado and Flash Flooding in Tennessee, January 10, 2008$215,000 · EF2 · 19 events
- Avalanche in Colorado, January 10, 20081 death · 1 event
- Tornado and Flash Flooding in Kentucky, January 10 to 11, 2008$1.1 million · EF1 · 23 events
- Tornado and Hail in Louisiana, January 10, 2008$1.5 million · EF1 · 4 events
- Tornado in Washington, January 10, 2008$525,000 · EF1 · 1 event
- Tornado and Flash Flooding in Mississippi, January 10, 2008$72,000 · EF1 · 15 events
- Flash Flood and Hail in Alabama, January 10, 2008$47,000 · 56 kt wind · 15 events
- Flash Flooding and Hail in Tennessee, January 10, 2008$17,000 · 1 in hail · 12 events
- Damaging Winds in Tennessee, January 10, 20082 injured · $11,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Alabama, January 10, 2008$18,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67957, 67958, 67959, 67960, 67961, 67962, 67963, 67964, 67965, 67966, 67967, 67968, 67969, 67970, 67971, 67972.